Utah, 2006

Winter Storm and High Wind in Utah, February 4, 2006

February 4, 2006 · NWS SLC · 5 events in 4 counties and zones

4 high wind, 1 winter storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 4, 3:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 4, 3:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MST SAT FEB 4 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL PUSH A COLD FRONT THROUGH
THE REGION TONIGHT. A COLD MOIST NORTHWEST FLOW WILL FOLLOW FOR
SUNDAY...BEFORE HIGH PRESSURE ALOFT BUILDS ACROSS THE REGION FOR THE
UPCOMING WEEK.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
ANALYSIS SHOW VIGOROUS SHORTWAVE TROUGH TRANSLATING THROUGH THE
NORTHERN GREAT BASIN. 130KT JET STREAK NOTED WITHIN THE BASE OF THIS
TROUGH ALONG WITH TIGHT 700MB BAROCLINIC ZONE LOCATED ACROSS
NORTHERN NV. ASSOCIATED SURFACE FRONT IS LOCATED FROM NEAR JEROME ID
BACK THROUGH BATTLE MOUNTAIN NV. IR IMAGERY DEPICTS REGION OF STRONG
UPPER LEVEL DIFFLUENCE ALONG THIS BOUNDARY WITHIN EXIT REGION OF
JET STREAK ALOFT...WHICH IS SUPPORTING CLUSTER OF THUNDERSTORMS NEAR
WILDHORSE RESERVOIR NV. AHEAD OF THIS FRONT...700-500MB COLD
ADVECTION HAS SPREAD EAST ACROSS NORTHERN UT...WITH 88-D IMAGERY
BEGINNING TO DETECT LIGHT RETURNS ACROSS FAR NORTHERN UT. EXPECT
LIGHT SNOW TO INCREASE ACROSS THE HIGHER TERRAIN OF FAR NORTHERN UT
THROUGH THE REMAINDER OF THE AFTERNOON HOURS AS MID LEVEL HEIGHT
FALLS ASSOCIATED WITH APPROACHING SHORTWAVE SPREAD ACROSS AREA.

EXPECT SURFACE FRONT TO REACH THE WASATCH FRONT WITHIN THE 01-03Z
TIMEFRAME. ISOLATED THUNDERSTORMS MAY ACCOMPANY THE FRONT ALONG WITH
STRONG GUSTY WINDS. 700MB TEMPS COOL RAPIDLY BEHIND THIS
BOUNDARY SO EXPECT PRECIP TO CHANGE OVER TO SNOW ALONG THE VALLEY
FLOORS BY MIDNIGHT. AS 700MB COLD POOL SPREADS ACROSS NORTHERN UT
700MB-LAKE TEMP DIFFERENTIAL APPROACHES 16C LATE TONIGHT...WHICH
WILL BE MARGINALLY SUFFICIENT TO SUPPORT DEVELOPMENT OF LAKE-INDUCED
SNOW BANDS. WIND PROFILES INDICATE ANY BANDS WHICH DEVELOP WILL
IMPACT SOUTHERN DAVIS/EASTERN SALT LAKE COUNTIES. OVERALL GOING SNOW
ADVISORY ALONG NORTHERN/CENTRAL WASATCH FRONT LOOKS IN GOOD SHAPE.
EXPECT AREAS FURTHER SOUTH AROUND PROVO/NEPHI TO SEE SUB-ADVISORY
SNOW AMOUNTS. ALSO HAVE ISSUED A WIND ADVISORY FOR WEST DESERTS THIS
EVENING FOR STRONG POST FRONTAL WINDS.

ADDITIONALLY...STEEP LAPSE RATES ALONG WITH STRONG NW FLOW WILL
SUPPORT A PERIOD OF HEAVY SNOW OVERNIGHT BEHIND SURFACE FRONT ACROSS
WASATCH AND WESTERN UINTA RANGES. ADDITIONALLY WIND GUSTS ALONG THE
RIDGELINES HAVE BEEN IN THE LOWER 50 MPH RANGE OVER THE PAST 2-3
HOURS. STRONG DRYING NOTED IN WV IMAGERY ALONG WITH TIGHT BAROCLINIC
STRUCTURE OF APPROACHING SYSTEM SUGGESTS WIND GUSTS WELL IN EXCESS
OF 70 MPH ARE POSSIBLE ALONG AND JUST BEHIND FRONT. AS A RESULT HAVE
OPTED TO UPGRADE SNOW/BLOWING SNOW ADVISORY TO A WINTER STORM
WARNING FOR SOUTHERN WASATCH FRONT FOR THIS EVENING THROUGH SUNDAY
MORNING.

FINALLY...HAVE ISSUED A WIND ADVISORY FOR UTAHS DIXIE REGION FOR
LATE TONIGHT THROUGH SUNDAY MORNING. EXPECT STRONG GUSTY WINDS TO
ACCOMPANY FRONT LATE TONIGHT. 700MB COLD ADVECTION ALONG WITH
NORTHERLY GRADIENT SHOULD SUPPORT CONTINUED STRONG GUSTS NEAR
CANYONS THROUGH SUNDAY MORNING.

SHORTWAVE RIDGING WILL BUILD ACROSS THE REGION SUNDAY
AFTERNOON...BRINGING A QUICK END TO PRECIPITATION ACROSS THE
FORECAST AREA. MID LEVEL RIDGE EXPECTED TO AMPLIFY ACROSS THE REGION
FOR THE UPCOMING WEEK. HAVE LEANED TOWARDS EC/GEM SOLUTION WHICH
KEEPS SHORTWAVE ENERGY PRIMARILY EAST OF FORECAST AREA. AS A RESULT
WILL SEE INCREASINGLY STAGNANT CONDITIONS ACROSS LOWER ELEVATIONS OF
FORECAST AREA AS INVERSION DEVELOPS/PERSISTS THROUGH EXTENDED
FORECAST.

&&

.AVIATION...RELATIVELY STRONG COLD FRONT WILL REACH SLC ABOUT 7 PM
GIVE OR TAKE 1/2 HR. WINDS WILL TURN TO NORTHWEST ALONG THE FRONT
AND LIKELY GUST INTO THE 35-40 MPH RANGE. RAIN SHOWERS WILL OCCUR
WITH THE FRONT BUT WILL CHANGE OVER TO SNOW BETWEEN 9 AND 10 PM.
SNOW WILL OCCUR TONIGHT WITH GENERAL IFR CONDITIONS BUT TEMPORARY
LIFR CONDITIONS ARE POSSIBLE BETWEEN 10 PM AND 1 AM. SNOW
ACCUMULATIONS OF 1-3 INCHES ARE EXPECTED BY SUNDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING 5 PM TODAY THROUGH 11 AM SUNDAY UTZ008.

     SNOW AND BLOWING SNOW ADVISORY 5 PM TODAY THROUGH 11 AM
     SUNDAY ZONES UTZ007-009.

     SNOW ADVISORY 5 PM TODAY THROUGH 11 AM SUNDAY UTZ006.

     SNOW ADVISORY 7 PM TODAY THROUGH 11 AM SUNDAY UTZ002>003.

     WIND ADVISORY 5 PM TODAY THROUGH 10 PM TONIGHT UTZ005.

     WIND ADVISORY MIDNIGHT THROUGH 8 AM SUNDAY UTZ019.

WY...NONE.

&&

PUBLIC...SEAMAN
AVIATION...STRUTHWOLF
Hazardous weather outlook, Feb 4, 4:00 PM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MST SAT FEB 4 2006

UTZ001>004-006>011-014-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
400 PM MST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT...THE
HIGHER TERRAIN OF NORTHERN UTAH...AS WELL AS FAR SOUTHWEST
WYOMING.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE INTO NORTHERN UTAH LATE THIS AFTERNOON THEN
SOUTH THROUGH THE STATE TONIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE IN
THE NORTHERN MOUNTAINS TONIGHT...WITH ACCUMULATING SNOWFALL ALSO
EXPECTED ALONG THE WASATCH FRONT. STRONG NORTHWEST WINDS WILL ALSO
ACCOMPANY THE FRONT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD NORTHWEST FLOW WILL BE OVER THE AREA SUNDAY WITH SNOW SHOWERS
OVER THE NORTHERN MOUNTAINS...WHERE ADDITIONAL SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE. SNOW WILL END SUNDAY AFTERNOON.

HIGH PRESSURE WILL RETURN TO THE REGION MONDAY AND REMAIN FOR THE
BALANCE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ005-015>017-019-051200-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
400 PM MST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN UTAH AS WELL AS UTAHS
DIXIE.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. STRONG NORTHWEST
WINDS WILL DEVELOP BEHIND THIS FRONT THIS EVENING ACROSS NORTHWEST
AND WEST CENTRAL UTAH...THEN SPREAD INTO UTAHS DIXIE LATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE ACROSS UTAHS DIXIE THROUGH THE MORNING
HOURS SUNDAY...MAINLY NEAR CANYONS.

OTHERWISE HIGH PRESSURE WILL RETURN TO THE REGION MONDAY AND REMAIN
FOR THE BALANCE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
February 4, 6:00 PM MST to 9:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Arrowhead at Sundance

High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
February 4, 7:00 PM MST to 10:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Alta/Mt Baldy. Also got 12" of snow in 18hrs.

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
February 4, 7:00 PM MST to 10:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Dugway

High Wind, Millard T X E/Juab T X E

When
February 4, 7:00 PM MST to 11:00 PM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Callao- Fish Springs

High Wind, W Utah T X Nw/P X E Juab

When
February 4, 7:00 PM MST to 10:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Provo BYU

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492395, 5492394, 5492396, 5492397, 5492398.